Alert archive / Tennessee / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Morristown, TN
NWS Morristown, TN issued this winter storm watch at Feb 16, 2021, 3:35 PM EST for 7 counties in Virginia; 8 counties in Tennessee. It took effect at Feb 17, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 3:35 PM EST (20:35 UTC)
- In effect from
- Feb 17, 2021, 7:00 PM EST
- Expired
- Feb 17, 2021, 4:47 AM EST
- In force
- Issued by
- NWS Morristown, TN
Counties Campbell County, TN, Carter County, TN, Claiborne County, TN, Hancock County, TN, Johnson County, TN, Morgan County, TN, Scott County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WWUS44 KMRX 162035 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 335 PM EST Tue Feb 16 2021 TNZ012>015-018-035-045>047-VAZ001-002-005-006-008-170845- /O.NEW.KMRX.WS.A.0006.210218T0000Z-210219T0000Z/ Scott-Campbell-Claiborne-Hancock-Johnson-Morgan-Unicoi- Northwest Carter-Southeast Carter-Lee-Wise-Russell-Washington- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Kyles Ford, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 335 PM EST Tue Feb 16 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch or more possible. * WHERE...Portions of east Tennessee and southwest Virginia. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute on Thursday. * ADDITIONAL DETAILS...Some locally heavier snow and ice amounts are possible, especially in the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. A Winter Storm Watch means there is a potential for significant snow or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
2 follow-up statements
767 WWUS44 KMRX 170843 AAA WSWMRX URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Morristown TN 343 AM EST Wed Feb 17 2021 TNZ012>015-018-035-045>047-VAZ001-002-005-006-008-171700- /O.CON.KMRX.WS.A.0006.210218T0000Z-210219T0000Z/ Scott-Campbell-Claiborne-Hancock-Johnson-Morgan-Unicoi- Northwest Carter-Southeast Carter-Lee-Wise-Russell-Washington- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Kyles Ford, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Pine Orchard, High Point, Petros, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 343 AM EST Wed Feb 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY EVENING... * WHAT...Heavy mixed precipitation possible. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch or more possible. * WHERE...Portions of east Tennessee and southwest Virginia. * WHEN...From Wednesday evening through Thursday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute on Thursday. * ADDITIONAL DETAILS...Some locally heavier snow and ice amounts are possible, especially in the higher elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. A Winter Storm Watch means there is a potential for significant snow or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
399 WWUS44 KMRX 170947 WSWMRX URGENT - WINTER WEATHER MESSAGE National Weather Service Morristown TN 447 AM EST Wed Feb 17 2021 ...Another Winter Storm For The Tennessee Valley Region... .A potent winter storm will move into the Tennessee Valley region Wednesday night, lasting through Thursday. Periods of mixed wintry precipitation are expected, including moderate to heavy snowfall and light ice accumulations. TNZ012>015-035-VAZ001-002-005-006-008-171800- /O.UPG.KMRX.WS.A.0006.210218T0000Z-210219T0000Z/ /O.NEW.KMRX.WS.W.0006.210218T0000Z-210219T0000Z/ Scott-Campbell-Claiborne-Hancock-Morgan-Lee-Wise-Russell- Washington- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Pine Orchard, High Point, Petros, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 447 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 3 to 5 inches and ice accumulations of around one tenth of an inch. * WHERE...Portions of east Tennessee and southwest Virginia. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Moderate to heavy snowfall will move into the Cumberland Plateau, northeast Tennessee, and southwest Virginia Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by late Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ018-045-047-171800- /O.UPG.KMRX.WS.A.0006.210218T0000Z-210219T0000Z/ /O.NEW.KMRX.WS.W.0006.210218T0000Z-210219T0000Z/ Johnson-Unicoi-Southeast Carter- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, Limestone Cove, and Hampton 447 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of around one tenth of an inch. * WHERE...Johnson, Unicoi and Southeast Carter Counties. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Moderate snowfall will move into northeast Tennessee Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by late Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ016-036-037-171800- /O.NEW.KMRX.WS.W.0006.210218T0000Z-210219T0000Z/ Hawkins-Anderson-Union- Including the cities of Mooresburg, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, and Luttrell 447 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of 2 to 4 inches and ice accumulations of a light glaze. * WHERE...Hawkins, Anderson and Union Counties. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Light to moderate snowfall will move into northeast Tennessee Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by late Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ041-043-072-074-087-171800- /O.NEW.KMRX.WS.W.0006.210218T0000Z-210219T0000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 447 AM EST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of up to 2 inches and ice accumulations of around one to two tenths of an inch. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains, Sevier Smoky Mountains and Southeast Monroe Counties. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Light to moderate snowfall will move into the mountains of East Tennessee Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ081-082-098-171800- /O.NEW.KMRX.WS.W.0006.210218T0000Z-210219T0000Z/ Sequatchie-Bledsoe-Marion- Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, and Monteagle 347 AM CST Wed Feb 17 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY... * WHAT...Heavy mixed precipitation expected. Total snow accumulations of up to 3 to 5 inches and ice accumulations of around one tenth of an inch. * WHERE...Sequatchie, Bledsoe and Marion Counties. * WHEN...From 6 PM this evening to 6 PM CST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Moderate to heavy snowfall will move into the Cumberland Plateau Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ TNZ046-171800- /O.UPG.KMRX.WS.A.0006.210218T0000Z-210219T0000Z/ /O.NEW.KMRX.WW.Y.0011.210218T0000Z-210219T0000Z/ Northwest Carter- Including the city of Elizabethton 447 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches and ice accumulations of around one tenth of an inch. * WHERE...Northwest Carter County. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Light to moderate snowfall will move into northeast Tennessee Wednesday night. This snowfall will eventually change to sleet, freezing rain, then all rain by late Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NCZ060-061-TNZ017-038>040-042-044-067>071-073-083-084-099-102- 171800- /O.NEW.KMRX.WW.Y.0011.210218T0000Z-210219T0000Z/ Cherokee-Clay-Sullivan-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington-Roane-Loudon-Knox-Jefferson- Northwest Blount-North Sevier-Rhea-Meigs-Hamilton-East Polk- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Kingsport, Bristol TN, South Holston Dam, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Greeneville, Johnson City, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Maryville, Alcoa, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Chattanooga, Big Frog Mountain, Ducktown, and Turtletown 447 AM EST Wed Feb 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 1 to 2 inches and ice accumulations of a light glaze. * WHERE...Portions of east Tennessee and southwest North Carolina. * WHEN...From 7 PM this evening to 7 PM EST Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. * ADDITIONAL DETAILS...Light snowfall will move into the Tennessee Valley and southwest North Carolina Wednesday night. This snowfall will eventually change to sleet, freezing rain, then rain by Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Feb 16, 3:35 PM EST, 0 minutes earlier.
Area forecast discussion, Feb 16, 3:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
335 PM EST Tue Feb 16 2021
.SHORT TERM...(Tonight and Wednesday)...
Arctic air continues to build into the region this afternoon with
temperatures continuing to be colder than guidance. Models have
had a difficult time with strength of this shallow, cold air, and
have continued to trend lower with minimum temperatures tonight
and max temperatures on Wednesday. Because of this, trended lower
with min temperatures tonight and max temperatures on Wednesday.
Shallow moisture beneath the inversion has also continued to keep
cloud cover higher than guidance, and have accounted for this by
bumping up sky cover.
Next next surface low develops to our southwest and moves
northeast on Wednesday with mid-level clouds increasing through
the day. Majority of precipitation will arrive Wednesday night,
with high uncertainty with precip type. Temperatures and wet bulbs
late Wednesday will be important to monitor for the near term
precip type forecast.
JB
.LONG TERM...(Wednesday night through Tuesday)...
The main weather focus for the long term portion of the forecast
will be the deep trough over the central U.S. that will move
eastward through the second half of the work week. At the same
time a low/frontal boundary in the GoM will combine with a strong
upper level jet, and a strengthening low level jet along
shortwaves ejecting ahead of the main trough. So there is a lot of
different elements working in combination to bring a challenging
forecast. This challenging forecast is reflected in model output
as some of them are wildly different from each other with how to
handle where and when the precipitation will occur, temperatures
in the low levels/surface that are expected to be near freezing
Thursday morning... Basically this is a long winded way of saying
that forecast confidence is very low as there are so many moving
variables that even slight changes in one factor could
dramatically affect snow/ice/rain accumulations.
On Wednesday night precipitation will spread northeastward out of
Alabama/Middle Tennessee. Depending on when precipitation actually
begins it may start off as rain in the valley before temperatures
cool down enough to move to a wintry mix closer to sunrise. But
along the Plateau and other higher elevations, think that the
predominant weather type will be more of a wintry mix or snow.
Overnight some of the models begin to strengthen the mid/low level
jet which should help develop a warm nose in the atmospheric
profile. Some of the forecast soundings indicate this warm nose
should deepen, and run about 1-2 degrees C above freezing in the
lower levels, while the surface temperatures remain around freezing
through much of the Valley. I think the biggest factor to keep an
eye on will be surface temperatures tonight (Tuesday night) and
daytime highs on Wednesday. Sometimes the models don't handle how
long a dense/cold air mass can stick around in the eastern TN
valley, and sometimes we are slower to warm up than models
previously indicated. 12z Models have come in slightly colder for
daytime highs on Wednesday indicating that they may be picking up on
this colder air sticking around longer than previously indicated. If
daytime daytime highs on Wednesday get stuck in the 30's or
near/below 40 then we'll not have as far to drop overnight to hit
that freezing mark... I may very well be wrong on this, but I think
keeping an eye on how temperatures are trending on daytime Wednesday
will be the first indicator for the predominant precipitation type
on Thursday morning in the Valley.
As for precipitation type went with a top down approach this
forecast blending in several models to try and remove some of the
extreme biases. Based on this approach have a wintry mix across most
of the area at some point overnight, with the highest chance for
accumulating snow on the Cumberland Plateau over towards southwest
Virginia. Will introduce some light (<1") amounts in the Central and
southern Valley as well, but at this point expect most of their
precipitation to come in the form of rain. As for freezing rain the
best set up looks to be along the Cumberland Plateau and higher
elevations of southwest VA where surface temperatures have a much
better chance to dip below freezing causing the melted rain to stick
to the ground and other surfaces. Have kept snow/ice forecast totals
relatively close to the latest WPC forecast as they seem more
reasonable than some of the deterministic models. Again, forecast
confidence is very low due to the wide variety in model output, and
because there are so many different atmospheric factors at play that
can cause dramatic changes in weather over a small area.
Possibility of a mountain wave event on Thursday, but confidence at
this time isn't particularly high. The strongest jet speeds are
expected to be closer to 700mb, and the orientation of the jet is a
bit more southerly than a classical mountain wave event, but strong
winds in the mountain are very possible on Thursday.
By late Thursday temperatures are forecasted to warm up enough that
we should transition out of a wintry mix into all liquid with
daytime highs close to 40 across much of the area. Models are in
disagreement (again) with how long to hold onto precipitation as the
trough begins to force precipitation off to our east. If
precipitation is hanging around still on Thursday night into Friday
temperatures will drop down low enough that we could see another
brief round of light snow overnight. If this occurs accumulations
are expected to be minor, with the best chances being in northeast
TN/southwest VA.
All precipitation is expected to exit to the east of the area by
Friday as colder and drier air moves in. Temperatures should quickly
rebound to near normal over the weekend as the sun should finally be
able to shine through for a decent period of time this weekend.
Another front should sweep through the area on Monday which will
bring another chance for precipitation, but at this time
temperatures look warm enough that this should be all liquid except
at the highest peaks of the mountains. Dry weather and another
warming trend are expected to begin Tuesday.
ABM
&&
.AVIATION...
18Z TAF DISCUSSION.
Arctic airmass and low-level moisture across the Tennessee Valley
is continuing a low clouds deck between 2-3k ft this afternoon.
Guidance has been too quick to bring in drier air at the surface,
and current thinking is that MVFR conditions continue at TYS and
TRI through the period with broken to overcast sky cover beneath
an inversion. The exception will be CHA where gradual improvement
to VFR cigs is expected. Snow flurries will continue this
afternoon, but should decrease in coverage this afternoon and
evening. Winds will decrease this afternoon as the pressure
gradient weakens across the area, but will continue from the W/WNW
at 5 to 15 kt.
JB
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 21 45 35 45 27 / 0 20 90 80 40
Knoxville McGhee Tyson Airport, TN 21 41 34 42 28 / 0 20 90 80 60
Oak Ridge, TN 19 41 33 42 26 / 0 20 90 80 60
Tri Cities Airport, TN 18 44 33 43 29 / 0 10 90 80 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Storm Watch from Wednesday evening through Thursday
evening for Campbell-Claiborne-Hancock-Johnson-Morgan-
Northwest Carter-Scott-Southeast Carter-Unicoi.
VA...Winter Storm Watch from Wednesday evening through Thursday
evening for Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Feb 16, 4:26 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 426 AM EST Tue Feb 16 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 426 AM EST Tue Feb 16 2021 /326 AM CST Tue Feb 16 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A strong cold front will move through the region this morning bringing in much cooler air. Area roadways still covered with ice will remain frozen, while any roadways with residual moisture on their surfaces could flash freeze leading to black ice and thus hazardous driving conditions for the morning commute. Some roadways across the Cumberland Plateau will remain frozen through today and tonight as temperatures remain in the 20s. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another significant storm system will affect the region Wednesday night through Thursday night. Strong southerly winds will affect the East Tennessee mountains and foothills Wednesday night and Thursday morning. Precipitation could start as a mix of snow, sleet, and freezing rain early Wednesday evening into early Thursday morning across parts of the Plateau, northern Tennessee Valley, eastern Tennessee mountains and southwest Virginia before changing to all rain during the day Thursday. Periods of heavy rainfall Thursday may cause some localized flooding. Rain will change to light snow Thursday night with light accumulations possible by Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter reports from yesterdays ice accumulation are still needed today. CDG/TD
In the hours before
Special weather statement, Feb 16, 9:54 AM EST, 5 hours 41 minutes before
Special Weather Statement National Weather Service Morristown TN 954 AM EST Tue Feb 16 2021 TNZ012-013-035-081-082-098-VAZ001-002-005-006-008-162100- Scott-Campbell-Morgan-Sequatchie-Bledsoe-Marion-Lee-Wise-Russell- Washington- Including the cities of Big South Fork National, Oneida, Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle, La Follette, Elk Valley, Jellico, White Oak, Caryville, Royal Blue, Pine Orchard, High Point, Petros, Cagle, Dunlap, Cartwright, Lone Oak, Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, South Pittsburg, Haletown (Guild), Jasper, Martin Springs, Whitwell, Powells Crossroads, Monteagle, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 954 AM EST Tue Feb 16 2021 /854 AM CST Tue Feb 16 2021/ ...Freezing Temperatures and Snow Flurries Will Persist Through Tuesday Leading To Hazardous Driving Conditions... Temperatures will remain below freezing for most locations across the Tennessee Valley today. Scattered light snow showers will also continue today with isolated light snow accumulations of a dusting to a half-inch. Icy roadways will struggle to thaw and a prolonged period of hazardous driving conditions is expected today and tonight. Use caution if traveling, especially on bridges and overpasses. In addition, very cold temperatures and gusty winds will result in wind chills in the single digits across the higher elevations this morning. NCZ060-061-TNZ014>018-036>047-067>074-083>087-099>102-162100- Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Anderson- Union-Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Roane-Loudon-Knox-Jefferson- Northwest Blount-Blount Smoky Mountains-North Sevier- Sevier Smoky Mountains-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Hamilton-Bradley-West Polk-East Polk- Including the cities of Andrews, Marble, Topton, Hiawasse Dam, Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville, Tusquitee, Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Oak Ridge, Clinton, Maynardville, Norris Lake, Paulette, Rose Hill, Sharps Chapel, Luttrell, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Harriman, Eagle Furnace, Rockwood, Bradbury, Fairview, Kingston, Oliver Springs, Lenoir City, Loudon, Bearden, Knoxville, Lake Forest, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Happy Valley, Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Dayton, Evensville, Old Washington, Grandview, Spring City, Big Spring, Athens, Clear Water, Dentville, Etowah, Sweetwater, Madisonville, Bullet Creek, Citico, Coker Creek, Chattanooga, Cleveland, Tasso, Conasauga, Archville, Benton, Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown 954 AM EST Tue Feb 16 2021 ...Snow Flurries and Black Ice Today Across the Tennessee Valley and Southern Appalachians... Temperatures will remain below freezing for most locations across the Tennessee Valley today. Scattered light snow showers will also continue today with isolated light snow accumulations of a dusting to a couple tenths of an inch. This will result in continued black ice and hazardous travel, especially on shaded secondary roads and bridges. Use caution if traveling, especially on bridges and overpasses.
Local storm report, Feb 16, 10:23 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 AM EST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM SNOW 3 E BULLET CREEK 35.29N 84.37W
02/16/2021 E0.5 INCH MONROE TN TRAINED SPOTTER
SMALL SNOW PELLETS FALLING WITH LIGHT
ACCUMULATION ON FENCING AND SHADED GRASS
AREAS.
0950 AM SNOW 2 W WARTBURG 36.11N 84.63W
02/16/2021 E0.5 INCH MORGAN TN PUBLIC
LIGHT COATING OF ICE UNDER THE SNOW. ROAD
CONDITIONS ARE SLICK.
&&Nearby
Winter Storm Watches in Tennessee, 2021Winter Storm Watches in Virginia, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.